Heparin scandal to hurt chondroitin?

Opinions vary, but many think it further taints China as supplier

United States The market for dietary products containing chondroitin could suffer as a result of the contaminated heparin scandal — but sales of products from China in general face being hardest hit, according to a leading ingredients supplier.

Officials have linked the deaths of as many as 81 Americans to a batch of heparin, a blood-thinning drug, after investigations established it had been tainted with over-sulphated (or hyper-sulphated) chondroitin sulphate, also known as dermatan sulphate. This is a chemically altered form of the chondroitin used in supplements as an anti-inflammatory.

Exactly how the heparin, manufactured by pharmaceutical supplier Baxter International from ingredients sourced in China, came to be contaminated is not yet known, although the Food & Drug Administration said it believed the contamination may have been deliberate. The issue has caused a row between the US and China, which has acknowledged the contamination but questioned whether the deaths were actually caused by the chondroitin. It says heparin containing chondroitin had been used in several other countries without reports of ill effects.

Notwithstanding when, where, how and why the contamination took place, is this episode a matter of concern for suppliers of chondroitin and the products containing it? Will the US public, bombarded with negative headlines linking chondroitin with the tragedy, come to see it as a danger to avoid?

Larry Kolb, president, US operations, for Montana-based chondroitin supplier TSI Health Sciences, said he believed there would be fallout for the chondroitin market, which is worth an estimated $200 million a year globally, but just how much remained unclear. "It will have some negative effects on the market," he said. "I'm sure there has been some negative impact with consumers reading about this ingredient by name as the adulterant in heparin. I've seen a growing concern about chondroitin — and other ingredients from China in general, not just chondroitin. It's more of a growing concern as the media piles on pet foods, toothpaste, and now pharmaceuticals that are dangerous, all resulting from adulteration in China."

The Washington DC-based Council for Responsible Nutrition was not convinced there had been any backlash against chondroitin itself, but concurred that following this incident, consumers are now more conscious of where products were imported from.

"To our knowledge, there has been no negative impact from this of a specific nature," said Andrew Shao, vice president, scientific and regulatory affairs. "However, overall awareness about the importance of supply-chain integrity and traceability has been elevated. This reinforces the importance of manufacturers managing their supply chain every step of the way and qualifying their suppliers — both being critical for compliance with good manufacturing practices for dietary supplements."

Both Kolb and Shao were at pains to point out that the chondroitin found in the heparin differed from that found in supplements. "This was not a dietary-supplement issue," said Shao. "This was a case of an over-sulphated version of chondroitin sulphate, which means extra sulphur molecules were added to chondroitin sulphate, making it appear like heparin."

The United States Pharmacopeial (USP) Convention is working with the FDA to develop more sensitive methods for detecting contaminants in heparin. According to Roger L Williams, MD, USP's chief executive officer, "It is difficult for analytical procedures to detect and identify all adulterants. USP monographs are designed to test for known impurities that result from manufacture or degradation, not for unknown contaminants that may be added either accidentally or deliberately."

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish